Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Huntsville, AL

March 9, 20064 counties in Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 9, 2006, 3:50 PM CST for 4 counties in Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2006, 3:50 PM CST (21:50 UTC)
Expired
Mar 9, 2006, 4:45 PM CST
In force
55 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:40 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:19 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 9, 3:19 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CST THU MAR 9 2006

.SYNOPSIS...
UPPER LEVEL NEG TILT TROF AXIS ORIENTED FROM N TX INTO SE TX WITH 988MB
SFC LOW CENTERED OVER SRN MO AT 2000Z. SFC COLD FRONT IS LOCATED
FURTHER NW...ACROSS N AR AND OK.  SFC WARM FRONT EXTENDS S ACROSS
WRN TN/AL. DEWPTS IN UPPER 50S MOVING INTO N NW AL IN THE WARM
SECTOR. SQUALL LINE EXTENDING FROM JUST W OF KMSL TO KLFT IS
MARCHING EWD TWD THE AREA. IN THIS LINE...THERE HAVE BEEN EMBEDDED
BOW ECHOES/LEWPS AS IT MOVED ACROSS MS. THIS HAS RESULTED IN
SEVERAL WIND DAMAGE REPORTS ACROSS AR..W TN...N MS EARLIER TODAY.

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...
MAIN CONCERN TONIGHT WILL BE THE EFFECTS OF SQUALL LINE AS IT
MOVES ACROSS TN VALLEY. INSTABILITY HAS BEEN LIMITED ACROSS TN
VALLEY THIS AFTERNOON...CAPE VALUES REMAIN BELOW 100 J/KG. 18Z
AREA SOUNDINGS SHOW VERY STRONG SPEAD SHEAR IN LOW LEVELS...0-3KM
HELICITY ARND 220M2/S2...BUT NOT MUCH VEERING WITHIN THIS LAYER.
LOW LEVEL LAPSE RATES HAVE BECOME DRY ADIAB AND THUS RATHER STEEP.
THIS IS VERY FAVORABLE FOR MOMENTUM TRANSPORT TWD SFC...THAT IS
COMMON WITH NEG TILT TROF. SINCE LOW LEVELS DO NOT APPEAR VERY
FAVORABLE FOR TORNADIC ACTIVITY...BELIEVE THE MAIN THREAT FOR TONIGHT
ACROSS CWA WILL BE DAMAGING WINDS. THUS CWA WILL REMAIN UNDER A
SVR WATCH THIS EVENING.

LINE SHOULD QUICKLY MOVE E ACROSS AREA...HSV ARND 0-1Z...EXIT NE
AL BEFORE MIDNIGHT. SOME STRATIFORM PRECIP WILL LIKELY LINGER BEHIND
THE MAIN CONVECTIVE LINE.

LOW LEVEL WINDS WILL REMAIN STRONG AHEAD OF SQUALL LINE...COULD
GET SOME NON CONVECTIVE GUSTS TO 40 MPH...ESPECIALLY IN HIGHER
ELEVATIONS. WINDS SHOULD QUICKLY DECREASE AFTER SQUALL LINE
PASSES. THUS WILL KEEP WIND ADVISORY GOING THROUGH MIDNIGHT.

PRECIP WILL EXIT THE AREA AFTER MIDNIGHT...BUT DO NOT BELIEVE SFC
COLD FRONT MAKES IT THIS FAR S. SQUALL LINE WILL HAVE STABILIZED
THE ATMOS...KEEPING TOMORROW DRY. FRONT STALLS JUST NW OF TN
VALLEY ON FRIDAY...KEEPING AREA IN SRLY FLOW AND GULF OPEN FOR
BUSINESS. UPPER S/W EJECTS FROM BASE OF L/W TROF AND MOVES INTO
PLAINS FRI NIGHT. GFS AND NAM HAVE DIFFERING SOLN TO JUST WHAT
WILL OCCUR THIS WEEKEND. THIS IS DUE TO PLACEMENT OF STALLED FRONT.
WILL SIDE WITH DRIER NAM WHICH PLACES FRONT FURTHER N...AS
EXPECTED.

FRONT MOVES FURTHER N FRIDAY NIGHT ALLOWING DEEPER GULF MOISTURE TO
ENTER THE REGION ON SAT. MAY HAVE SOME TSTM DEVELOP SOMEWHERE ACROSS
THE AREA FRI NIGHT...SAT AND SUN AS A RESULT.

.LONG TERM...(MONDAY THROUGH THURSDAY)...
GUIDANCE BEING RATHER CONSISTENT WITH L/W TROF MOVING INTO CENTRAL
US MONDAY AND PUSHING A COLD FRONT ACROSS MS RIVER VALLEY ON MONDAY.
STRONG LOW LEVEL WINDS...GOOD DIFFLUENCE ALOFT AND DEWPTS NEAR 60
WILL BE IN PLACE ACROSS THE AREA AS THIS FRONT APPROACHES. SO
POSSIBLY WILL GET SOME TSTMS DEVELOP AHEAD OF FRONT ACROSS MS/AL/TN
MON AFTERNOON.

UPPER TROF NEARS AND BECOMES LESS POS TILTED...INCR SHEAR ACROSS THE
REGION. SO MAY SEE ANOTHER LINE OF TSTMS FORM ALONG THE COLD FRONT
AND MOVE ACROSS SE US MON NIGHT. FEELING A LITTE MORE CONFIDENT
ABOUT THE COLD FRONT MAKING IT ACROSS THE TN VALLEY MON NIGHT.
RAIN MAY LINGER THROUGH TUE MORN...UNTIL UPPER TROF AXIS SWINGS
THROUGH. SFC HIGH MOVES INTO SE ON WED AND GRADUALLY MOVES
E...ALLOWING WINDS TO BECOME MORE SRLY AGAIN ON THU. THUS APPEARS
A DRY MIDDLE OF THE WEEK MAY BE IN STORE FOR TN VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    52  74  56  76 / 100  10  20  40
SHOALS        50  74  57  76 / 100  10  20  40
CULLMAN       51  75  57  78 / 100  10  20  40
FAYETTEVILLE  50  72  54  75 / 100  10  20  40
FORT PAYNE    51  73  55  76 / 100  10  20  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

PG
Hazardous weather outlook, Mar 9, 2:55 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CST THU MAR 9 2006

ALZ001>010-016-TNZ076-096-097-100330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
255 PM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH NORTHWEST
ALABAMA AROUND 3 PM. THIS LINE OF STORMS IS EXPECTED TO AFFECT
NORTHWEST ALABAMA BETWEEN 3 AND 5 PM. IN THE HUNTSVILLE AREA THE
STORMS ARE EXPECTED BETWEEN 4 AND 6 PM...AND THESE STORMS ARE
EXPECTED TO SPREAD EAST INTO NORTHEAST ALABAMA BETWEEN 5 AND 8
PM. THE SEVERE WEATHER THREAT WILL END BEFORE MIDNIGHT ACROSS THE
AREA.

THE MAIN THREAT WITH ANY STORMS WILL BE DAMAGING WINDS IN EXCESS OF
60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY WEST OF
INTERSTATE 65. IN ADDITION...THESE STORMS MAY CONTAIN HEAVY DOWNPOURS
AND HAIL UP TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSETTLED WEATHER PATTERN WILL KEEP THE CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST FROM FRIDAY NIGHT THROUGH TUESDAY. A
COLD FRONT SHOULD MOVE ACROSS THE REGION NEXT TUESDAY...ENDING
THE RAIN CHANCES AND USHERING IN COOLER TEMPERATURES FOR THE MIDDLE
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY LATER TODAY.

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:17 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more15 hr
Mar 9, 3:00 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale60 min
Mar 9, 4:33 PM CSTSevere Thunderstorm WarningHUNCullman, Limestone, Morgan57 min
Mar 9, 4:40 PM CSTSevere Thunderstorm WarningHUNLawrence30 min
Mar 9, 5:02 PM CSTSevere Thunderstorm WarningHUNMadison, Marshall43 min
Mar 9, 5:23 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan31 min
Mar 9, 5:39 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson66 min
Mar 9, 5:46 PM CSTSevere Thunderstorm WarningHUNMadison, Marshall44 min
Mar 9, 5:03 PM CSTSevere Thunderstorm WarningHUNLincoln57 min
Mar 9, 5:31 PM CSTSevere Thunderstorm WarningHUNMoore39 min
Mar 9, 5:53 PM CSTSevere Thunderstorm WarningHUNFranklin52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.